Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 482, NWS Norman, OK

July 30, 2018Blaine County, Canadian County, Kingfisher County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 30, 2018, 1:57 AM CDT for Blaine County, Canadian County, Kingfisher County, Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2018, 1:57 AM CDT (06:57 UTC)
Expired
Jul 30, 2018, 2:45 AM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Blaine County, OK, Canadian County, OK, Kingfisher County, OK

The radar

The Norman radar (KTLX), 91 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 10:04 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 7.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2018-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2018-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1506 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1518 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 9:26 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 29, 9:26 PM CDT, 4 hours 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
926 PM CDT Sun Jul 29 2018

...Update...

&&

.DISCUSSION...
The previous forecast remains on track. Based on trends in
observations and short term guidance, we made some minor
adjustments to the forecast for tonight (mainly timing and
magnitude of precip probability and weather grids).

Latest radar mosaic and satellite imagery shows intense convection
moving southeast across eastern Colorado with a recent uptick in
lightning activity and slightly colder cloud tops on IR along its
eastern flank into western Kansas. This is moving into a modestly
unstable air mass that is moderately sheared (effective shear
40-45 knots as sampled by 00 UTC KDDC sounding). Further
downstream across Oklahoma, an even more favorable thermodynamic
environment exists with deeper boundary layer moisture and more
instability (~2200 MLCAPE on KOUN 00 UTC sounding). Although some
stabilization of the boundary layer will occur this evening into
early tonight, short term guidance maintains 1,500-2,000 J/kg
MUCAPE across much of the area through the night. Thus, storm
intensity should be at least maintained, if not increase as storms
enter northern Oklahoma around or just before midnight. Some
decrease will occur as storms move into slightly more stable and
less sheared environment over southern Oklahoma.

Upscale growth and evolution into an MCS will lower the risk of
large hail, and damaging winds will become the primary threat as
storms move in. Although heavy rainfall will be likely with these
storms given the moist environment, training/backbuilding is
unlikely so the flood threat is not high.

We adjusted precipitation chances up with 90%+ across the area
most likely in the path of MCS (based on current convection and
forward propagating Corfidi vectors). We also made minor
adjustments to winds and lowered temperatures late tonight
slightly across the north.

BRB

&&

.PREV DISCUSSION... /issued 652 PM CDT Sun Jul 29 2018/

DISCUSSION...

AVIATION...
A large complex of thunderstorms are expected to enter
northwestern Oklahoma after midnight and move through much of the
state shortly after sunrise. MVFR conditions will likely prevail
through late morning.

PREV DISCUSSION... /issued 253 PM CDT Sun Jul 29 2018/

DISCUSSION...
The primary forecast issue is the chance of showers/storms and
severe weather tonight/tomorrow morning.

Similar to last night, thunderstorms are expected to coalesce
into an MCS or two across eastern Colorado/western Kansas/western
Nebraska later today and move southeastward into northern Oklahoma
late this evening/early tomorrow morning.

Ascent/forcing appears to be greater tonight with a higher-
amplitude mid-level trough, so severe weather may occur farther
southeast than last night as there will be sufficient instability
(MUCAPE >2000 J/kg) and effective bulk shear (>40 knots) as well.
The primary hazard will be damaging wind gusts with the potential
for bowing line segments associated with the MCS(s).

For Monday afternoon, the chance of showers/storms is lower than
previously forecast as it would not be surprising if little
redevelopment occurs with the MCS pushing the effective cold-front
southeastward, well into Texas; however, will maintain a low
chance for redevelopment as the 500 mb trough axis passes by
Monday afternoon. Cooler weather is expected Monday afternoon with
temperatures 10 to 15 F below average for late July.

Deep northerly flow aloft is expected on Tuesday with the Plains
located between a high-amplitude ridge to the west and a high-
amplitude trough to the east. This should result in continued
cooler than average temperatures and low dew points for Tuesday.
Wednesday morning will be cool with dew points in the 50Fs, light
winds, and clear skies allowing temperatures to fall into the low
60Fs for many locations. It wouldn't be unreasonable for some
rural locations to fall into the upper 50Fs.

Temperatures will moderate closer to average toward the end of
the week as the eastern U.S. trough deamplifies and the western
ridge expands eastward.

There is a low chance of showers/storms may affect far western
Oklahoma/north Texas late Wednesday and Thursday; however, most
locations should remain dry after Monday through the forecast
period.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  93  69  80  64 /  50  90  50  10
Hobart OK         98  69  83  64 /  50  80  30  10
Wichita Falls TX 103  72  86  68 /  30  60  50  20
Gage OK           90  66  78  60 /  20  80  30   0
Ponca City OK     86  69  81  61 /  20  80  30  10
Durant OK         95  74  86  67 /  80  60  70  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

12/09
Hazardous weather outlook, Jul 29, 3:15 PM CDT, 10 hours 42 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
315 PM CDT Sun Jul 29 2018

OKZ004>048-050>052-TXZ083>090-302015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
315 PM CDT Sun Jul 29 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a Slight Risk for severe thunderstorms across portions
of northern and central Oklahoma tonight.

Location...
The Slight Risk is north of line from near Altus, to Duncan to
Holdenville, Oklahoma. A Marginal Risk covers the rest of Oklahoma
and parts of north Texas, generally north of a line from near
Crowell to Henrietta, Texas.

Timing...
The most likely time for severe thunderstorms will be 11 PM this
evening to 4 AM Monday morning.

Impacts...
Damaging wind gusts up to 80 mph.
Hail up the size of quarters.

Discussion...
A complex of thunderstorms is expected to move into northern
Oklahoma tonight and move southeastward across the state.
Thunderstorms should gradualy weaken as they move toward southern
Oklahoma and the Red River.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
northern and central Oklahoma should prepare for severe weather
operations tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorms are expected to continue Monday and Monday night.

There is a chance of thunderstorms across western Oklahoma and
adjacent parts of north Texas Wednesday into Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, Jul 29, 11:32 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1132 PM CDT SUN JUL 29 2018

OKZ004-005-009-010-300500-
Woodward OK-Harper OK-Woods OK-Ellis OK-
1132 PM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR northern Woodward...Harper...
northwestern Woods and northwestern Ellis Counties Until midnight
CDT....

AT 1130 PM CDT, strong thunderstorms were along a line extending from
10 miles north of Selman to near Rosston, moving southeast at 55 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...

Locations impacted include...
Laverne, Buffalo, Fort Supply, Freedom, May, Rosston, Alabaster
Caverns State Park, Selman, Catesby and Camp Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3700 9922 3668 9898 3642 10000 3691 10000
      3700 9970
TIME...MOT...LOC 0430Z 307DEG 46KT 3696 9949 3684 9990

BRB
Special weather statement, Jul 30, 12:05 AM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1205 AM CDT MON JUL 30 2018

OKZ004-009-010-300530-
Woodward OK-Harper OK-Ellis OK-
1205 AM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR Woodward...southern Harper and
northwestern Ellis Counties Until 1230 AM CDT....

AT 1203 AM CDT, strong thunderstorms were along a line extending from
near Alabaster Caverns State Park to near Fort Supply to 10 miles
southeast of Slapout, moving southeast at 45 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Hail up to the size of nickels...

Locations impacted include...
Woodward, Shattuck, Mooreland, Gage, Fargo, Fort Supply, Sharon,
Mutual, May, Alabaster Caverns State Park, Quinlan, Tangier and
Catesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3669 10000 3669 9960 3682 9930 3679 9926
      3679 9918 3659 9896 3631 9896 3619 9929
      3620 10000
TIME...MOT...LOC 0503Z 316DEG 39KT 3672 9915 3657 9954 3656 9995

BRB
Special weather statement, Jul 30, 12:23 AM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1223 AM CDT MON JUL 30 2018

OKZ005-011-300545-
Major OK-Woods OK-
1223 AM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR western Major and southeastern
Woods Counties Until 1245 AM CDT....

AT 1220 AM CDT, a strong thunderstorm was located 11 miles southeast
of Waynoka, moving southeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...

Locations impacted include...
Fairview, Orion, Orienta and Bouse Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3646 9890 3657 9869 3630 9837 3618 9847
      3618 9886
TIME...MOT...LOC 0520Z 323DEG 27KT 3647 9874

BRB
Special weather statement, Jul 30, 1:12 AM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
112 AM CDT MON JUL 30 2018

OKZ009-010-014>016-300645-
Woodward OK-Roger Mills OK-Dewey OK-Custer OK-Ellis OK-
112 AM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Woodward...
northeastern Roger Mills...Dewey...northwestern Custer and
southeastern Ellis Counties Until 145 AM CDT....

AT 110 AM CDT, strong thunderstorms were along a line extending from
near Chester to 8 miles southwest of Arnett, moving southeast at 35
MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

Locations impacted include...
Taloga, Seiling, Vici, Leedey, Camargo, Mutual, Putnam, Moorewood,
Harmon, Roll, Angora and Cestos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3612 9981 3628 9896 3616 9896 3616 9887
      3581 9880 3566 9970
TIME...MOT...LOC 0610Z 335DEG 28KT 3622 9895 3606 9989

BRB
Special weather statement, Jul 30, 1:23 AM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
123 AM CDT MON JUL 30 2018

OKZ012-300645-
Garfield OK-
123 AM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR central Garfield County Until 145
AM CDT....

AT 121 AM CDT, strong thunderstorms were along a line extending from
near Carrier to 4 miles southeast of Douglas, moving southeast at 25
MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Enid, Waukomis, Covington, Marshall, Breckenridge, Fairmont, Carrier,
Douglas, Vance Air Force Base, North Enid and Hayward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3625 9746 3617 9746 3616 9767 3641 9811
      3648 9810 3652 9781
TIME...MOT...LOC 0621Z 293DEG 23KT 3645 9803 3622 9761

BRB
Special weather statement, Jul 30, 1:46 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
146 AM CDT MON JUL 30 2018

OKZ009-014>016-021-022-300715-
Washita OK-Roger Mills OK-Dewey OK-Beckham OK-Custer OK-Ellis OK-
146 AM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR northern Washita...eastern Roger
Mills...Dewey...northeastern Beckham...Custer and southeastern Ellis
Counties Until 215 AM CDT....

AT 143 AM CDT, strong thunderstorms were along a line extending from
near Oakwood to near Putnam to near Strong City, moving southeast at
25 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3610 9864 3545 9862 3532 9959 3597 9979
TIME...MOT...LOC 0643Z 334DEG 21KT 3593 9870 3586 9894 3567 9960

BRB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 11:10 PM CDTSpecial Weather StatementOUNWoods20 min
Jul 29, 11:30 PM CDTSpecial Weather StatementOUNWoods30 min
Jul 29, 11:32 PM CDTSpecial Weather StatementOUNHarper28 min
Jul 30, 12:00 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods45 min
Jul 30, 12:05 AM CDTSpecial Weather StatementOUNEllis, Woodward25 min
Jul 30, 12:15 AM CDTSevere Thunderstorm WarningOUNEllis, Woodward45 min
Jul 30, 12:23 AM CDTSpecial Weather StatementOUNMajor22 min
Jul 30, 12:29 AM CDTSevere Thunderstorm WarningOUNMajor, Woods46 min
Jul 30, 12:43 AM CDTSevere Thunderstorm WarningOUNMajor47 min
Jul 30, 1:07 AM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Garfield, Kingfisher53 min
Jul 30, 1:12 AM CDTSpecial Weather StatementOUNDewey33 min
Jul 30, 1:23 AM CDTSpecial Weather StatementOUNGarfield22 min
Jul 30, 1:46 AM CDTSpecial Weather StatementOUNCuster, Dewey29 min
Jul 30, 2:13 AM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer, Washita47 min
Jul 30, 2:15 AM CDTSpecial Weather StatementOUNBeckham, Custer, Roger Mills, Washita30 min
Jul 30, 2:26 AM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, Kingfisher, Logan, McClain and 1 more79 min
Jul 30, 2:53 AM CDTSpecial Weather StatementOUNCaddo, Comanche, Grady, Kiowa37 min
Jul 30, 3:04 AM CDTAreal Flood AdvisoryOUNOklahoma116 min
Jul 30, 3:09 AM CDTSpecial Weather StatementOUNJohnston21 min
Jul 30, 3:22 AM CDTSpecial Weather StatementOUNCoal23 min
Jul 30, 3:28 AM CDTSpecial Weather StatementOUNComanche, Grady32 min
Jul 30, 3:43 AM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie62 min
Jul 30, 3:46 AM CDTSpecial Weather StatementOUNCleveland, Oklahoma44 min
Jul 30, 4:00 AM CDTSpecial Weather StatementOUNComanche, Garvin, McClain, Stephens30 min
Jul 30, 4:14 AM CDTSpecial Weather StatementOUNTillman31 min
Jul 30, 4:33 AM CDTSpecial Weather StatementOUNMurray, Pontotoc, Seminole27 min
Jul 30, 4:37 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Jefferson, Murray, Stephens38 min
Jul 30, 4:41 AM CDTSpecial Weather StatementOUNCotton, Jefferson, Stephens34 min
Jul 30, 4:46 AM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc, Pottawatomie, Seminole44 min
Jul 30, 5:16 AM CDTSpecial Weather StatementOUNCarter, Johnston, Love, Marshall, Murray29 min
Jul 30, 5:18 AM CDTSpecial Weather StatementOUNJefferson27 min
Jul 30, 5:29 AM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Johnston, Pontotoc, Seminole46 min
Jul 30, 5:50 AM CDTSpecial Weather StatementOUNJohnston, Love, Marshall25 min
Jul 30, 6:10 AM CDTSpecial Weather StatementOUNAtoka, Bryan35 min
Jul 30, 6:45 AM CDTSpecial Weather StatementOUNBryan45 min
Jul 30, 1:43 PM CDTSpecial Weather StatementOUNKay47 min
Jul 30, 1:52 PM CDTSevere Thunderstorm WarningOUNKay53 min
Jul 30, 1:59 PM CDTTornado WarningOUNKay16 min
Jul 30, 2:18 PM CDTSpecial Weather StatementOUNGrant42 min
Jul 30, 2:58 PM CDTSpecial Weather StatementOUNGarfield, Noble47 min
Jul 30, 3:16 PM CDTSpecial Weather StatementOUNPayne29 min
Jul 30, 3:22 PM CDTSevere Thunderstorm WarningOUNPayne53 min
Jul 30, 3:59 PM CDTSpecial Weather StatementOUNLincoln31 min
Jul 30, 5:05 AM CDTSpecial Weather StatementOUNClay, Wichita25 min
Jul 30, 5:20 AM CDTSpecial Weather StatementOUNBaylor25 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.